Hail, Box Butte
- When
- June 29, 5:41 PM MST to 5:46 PM MST
- Where
- Box Butte County, 9.82 mi WSW of Nonpareil
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -103.360
Severe thunderstorms produced large hail over portions of the Nebraska Panhandle. Largest reported was ping pong size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms produced large hail over portions of the Nebraska Panhandle. Largest reported was ping pong size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 29, 4:19 PM MST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 519 PM MDT Fri Jun 29 2018 .UPDATE... Issued at 515 PM MDT Fri Jun 29 2018 Please see latest 00z Aviation Discussion && .SHORT TERM...(This evening through Sunday) Issued at 245 PM MDT Fri Jun 29 2018 Main forecast concern for today and tonight will be critical Fire Weather conditions (see Fire Weather discussion below) and potential for severe weather. Thunderstorm activity so far this afternoon has been mainly across northeast Wyoming with some activity trying to develop along the Laramie Range. Strong upper level diffluence, high low to midlevel instability, and ample 0-6km shear will be the primary initiation mechanisms for convection late today and into tonight. A stationary front is currently located near the Colorado border, but little if any convection has been observed near this boundary as some drier air has mixed down to the surface resulting in lower dewpoints. In addition, mid level subsidence has been rather strong with quite a bit of dry air aloft. Expect the environment to become more favorable for convection over the next few hours as the upper level jet pushes a little further south and east, the stationary front begins to lift north tonight, and the dry air aloft erodes through the evening. Expect at least widely scattered strong thunderstorms through late this evening north of I-80 where a Severe Thunderstorm Watch is in effect for Niobrara and Converse county. There is a good chance this watch may be extended south and/or east into this evening with high CAPE values over 4000 j/kg currently observed over portions of western Nebraska. The main question is how far south will these thunderstorms develop. Position of the stationary front has been fluctuating between Whitaker,Kimball,and Cheyenne so expect the best chance of strong to severe thunderstorms to be north and east of these locations, but can not completely rule it out for the I-80 corridor either, especially later on this evening and through tonight as the main cold pool aloft, associated with the upper level trough slides into southeast Wyoming and southern Nebraska. Model soundings show a lot of conditional instability in these locations after midnight, so it may be a late show if the synoptic forcing is large enough further south. For Saturday, cooler temperatures are expected behind the cold front with a good chance at low stratus and some fog. The base of the second upper level shortwave will move across the area in the afternoon which will likely produce numerous rain showers and scattered/numerous thunderstorms. Some enhancement of thunderstorms are possible if partly sunny skies develop along the I-80 corridor. Increased POP between 50 to 70 percent through Saturday evening, which is close to model consensus. Models indicate drier near-zonal flow developing for the remainder of the weekend with generally dry conditions expected on Sunday with increasing temperatures back into the 70s to mid 80s. .LONG TERM...(Sunday night through Thursday) Issued at 330 AM MDT Fri Jun 29 2018 No significant changes to long term forecast from last night /tt Broad zonal flow aloft will prevail early next week with the belt of strong westerlies along the northern tier CONUS. Models/ensembles have been consistent with the development of a upper low/trough over the northwest CONUS by mid-week. This pattern change will back the flow aloft to southwesterly. Surface ridge over the central Great Plains shifts east Monday with southerly winds through Thursday. A weak surface trough will reside over the high plains. With the jet stream displaced well north of the CWA and lack of mid-level moisture and forcing, convective precipitation will be sparse. There is a slim chance of diurnal convection Tuesday over the southeast WY mountains and northeast high plains. Above normal temperatures will prevail through the extended forecast period, with highs in the mid 80s to mid 90s lower elevations. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 515 PM MDT Fri Jun 29 2018 Isolated to scattered thunderstorms are moving across the forecast area. Some of these may become severe and will impact all NE TAF sites and KCYS in WY. Looking at lowering ceilings post thunderstorms during the overnight with MVFR conditions at KCYS and MVFR to IFR for NE sites. Timing based on high-resolution models looks to be generally from 07z to 15z. VFR conditions will remain for KLAR and KRWL. Looking at a chance for showers and thunderstorms again Saturday afternoon. && .FIRE WEATHER... Issued at 145 PM MDT Fri Jun 29 2018 Critical Fire Weather conditions will continue this afternoon and through this evening across the higher terrain as wind gusts over 30 mph are being observed along with relative humidities between 10 to 15 percent. A cold front will gradually move south and east across southern Wyoming this evening and tonight, resulting in cooler weather with higher humidity values through the weekend. Wetting rainfall is also possible along and south of the I-80 corridor tonight and on Saturday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 8 PM MDT this evening for WYZ305-307-309. NE...None. && UPDATE...WM SHORT TERM...TJT LONG TERM...MAJ AVIATION...WM FIRE WEATHER...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 145 PM MDT Fri Jun 29 2018 NEZ019>021-054-055-WYZ106-116>119-301945- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 145 PM MDT Fri Jun 29 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are possible this afternoon and through tonight. Although severe thunderstorms appear unlikely at this time, can not rule out a few strong to severe storms late this afternoon through midnight as a frontal boundary pushes through the area. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered to numerous thunderstorms are expected on Saturday, especially along the Interstate 80 corridor. .Spotter information statement... Spotter activation is unlikely at this time. Report any severe weather to the National Weather Service.. NEZ002-003-095-096-WYZ101>103-107-108-301945- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-East Platte County-Goshen County- 145 PM MDT Fri Jun 29 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect for Niobrara and Converse counties until 8 pm MDT late this evening. Scattered thunderstorms will develop shortly and move northeast through this evening. Some storms will contain very large hail, strong damaging winds, and frequent lightning. An isolated tornado is possible as well. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms are possible on Saturday. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service This afternoon and this evening. WYZ104-105-109>115-301945- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 145 PM MDT Fri Jun 29 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Red Flag Warnings continue for the higher terrain of southeast Wyoming this afternoon and early evening with gusty west winds up to 35 mph and low humidities. Isolated thunderstorms will develop this afternoon and evening. A few strong thunderstorms with small hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered to numerous thunderstorms are possible on Saturday. .Spotter information statement... Spotter activation will not be required at this time.
Special Weather Statement National Weather Service Cheyenne WY 401 PM MDT FRI JUN 29 2018 WYZ101-102-292300- Converse County Lower Elevations WY-Niobrara County WY- 401 PM MDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND NORTHEASTERN CONVERSE COUNTIES UNTIL 500 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Dull Center, or 25 miles southeast of Wright, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Niobrara and northeastern Converse Counties. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for east central Wyoming. LAT...LON 4336 10526 4349 10532 4350 10529 4350 10468 TIME...MOT...LOC 2200Z 244DEG 28KT 4344 10524 Rubin
Special Weather Statement National Weather Service Cheyenne WY 535 PM MDT FRI JUN 29 2018 WYZ102-300015- Niobrara County WY- 535 PM MDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA COUNTY UNTIL 615 PM MDT... At 535 PM MDT, Doppler radar was tracking a strong thunderstorm over Manville, or 9 miles northwest of Lusk, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Manville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for east central Wyoming. LAT...LON 4270 10459 4282 10477 4316 10443 4298 10415 TIME...MOT...LOC 2335Z 221DEG 20KT 4282 10461 Hammer
Special Weather Statement
National Weather Service Cheyenne WY
537 PM MDT FRI JUN 29 2018
NEZ095-WYZ102-300030-
North Sioux NE-Niobrara County WY-
537 PM MDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND EAST
CENTRAL NIOBRARA COUNTIES UNTIL 630 PM MDT...
At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Montrose, or 25 miles south of Edgemont, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Sioux
and east central Niobrara Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Wyoming. A Severe Thunderstorm Watch also remains in
effect until 100 AM MDT for the Panhandle of Nebraska.
LAT...LON 4300 10405 4300 10378 4284 10404 4294 10418
4313 10406
TIME...MOT...LOC 2337Z 221DEG 28KT 4296 10402
HammerSpecial Weather Statement National Weather Service Cheyenne WY 601 PM MDT FRI JUN 29 2018 NEZ019-020-WYZ108-119-300045- Scotts Bluff NE-Banner NE-Goshen County WY-East Laramie County WY- 601 PM MDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTTS BLUFF...WESTERN BANNER...SOUTHEASTERN GOSHEN AND EAST CENTRAL LARAMIE COUNTIES UNTIL 645 PM MDT... At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of La Grange, or 27 miles southwest of Scottsbluff, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gering, La Grange, Lyman, Albin, Wildcat Hills State Recreation Area, Hubbard Hill, Stegall, Harrisburg and Wildcat Hills Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 100 AM MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4140 10383 4142 10422 4195 10412 4174 10344 TIME...MOT...LOC 0001Z 197DEG 30KT 4156 10398 Hammer
Special Weather Statement
National Weather Service Cheyenne WY
618 PM MDT FRI JUN 29 2018
NEZ019-020-300100-
Scotts Bluff NE-Banner NE-
618 PM MDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF AND
EASTERN BANNER COUNTIES UNTIL 700 PM MDT...
At 618 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 17 miles north of Kimball, moving northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Harrisburg and McGrew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4141 10383 4153 10385 4175 10346 4174 10338
4140 10338
TIME...MOT...LOC 0018Z 245DEG 29KT 4149 10368
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
626 PM MDT FRI JUN 29 2018
NEZ003-300115-
Box Butte NE-
626 PM MDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL
715 PM MDT...
At 626 PM MDT, Doppler radar was tracking a strong thunderstorm near
Flahertys Corner, or 27 miles west of Alliance, moving east at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hemingford and Berea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4215 10343 4232 10343 4243 10317 4242 10294
4205 10294
TIME...MOT...LOC 0026Z 260DEG 17KT 4224 10338
HammerThe Cheyenne radar (KCYS), 177 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783259, 783260, 783261.